Penicillin allergy

Penicillin is an antibiotic originated from the fungus Penicillium, which belongs to the group of β-lactam antibiotics. There are different types of penicillins but they all have the β-lactam nucleus.

However, each type of penicillin acts against bacteria in different degrees. In addition to eliminating bacteria that cause different infections in our body, Penicillin serves to prevent infections caused by gram-positive bacteria.

What happens if you are allergic to penicillin?

Beta-lactam allergy is related to significant morbidity and mortality. The diagnosis of penicillin allergy is made by clinical history and skin tests.

The diagnosis of penicillin allergy is made through skin tests and considering the patient's medical history. In addition, one should consider that there are several types of allergic reactions.

Types of allergic reactions

The classification of allergic reactions to penicillin and, in general, to beta-lactam antibiotics, It is based on the time interval elapsed between the administration of the drug and the onset of the reaction.

Immediate allergic reactions

Are those reactions that they take place in the first hour after drug administration. They are usually mediated by the specific immunoglobulin E (IgE) that releases histamine and other inflammatory mediators very quickly.

The way it manifests It varies from mild reactions, such as hives, angioedema and wheezing, to severe reactions, such as anaphylactic shock.

Accelerated reactions

This type of reactions manifest between two and seventy-two hours after administration of the antibiotic Although its mechanism is not well described, there may be reactions such as hives, angioedema, laryngeal edema and wheezing.

Late allergic reactions

Are those that they take place after seventy-two hours after drug administration. They are normally mediated by T lymphocytes and manifest themselves in a very diverse way.

Both accelerated and late reactions can be grouped under the term of non-immediate reactions. Signs and symptoms of non-immediate reactions include the following:

  • Maculopapular or fixed drug rash.
  • Urticaria.
  • Erythema multiforme.
  • Stevens-Johnson syndrome.
  • Toxic epidermal necrolysis
  • Exfoliative or contact dermatitis.
  • Hypersensitivity syndrome
  • Lichenoid Dermatosis

However, fortunately, the most common reactions are usually not serious and consist of maculopapular rashes followed by hives.

Discover: What is Stevens-Johnson syndrome?

How is penicillin allergy diagnosed?

Allergy tests are decisive for suspected penicillin allergy.

If there are suspicions of hypersensitivity, it is essential to do penicillin allergy tests. This is important since adverse reactions are often confused with allergic reactions.

The diagnosis is based on the description of the symptoms and the Time elapsed between taking penicillin and the onset of the reaction, as well as the type of symptoms.

Thus, the type of allergic reaction can be classified immediately or not immediately. In immediate allergic reactions, it has been seen that as time passes between the initial reaction and the study, there is less chance of finding a positive skin test.

But nevertheless, this loss of sensitivity does not have to be permanent. It is possible to resensitize these antibiotics after doing skin tests or taking the drug again. Instead, In non-immediate reactions the phenomenon of loss of sensitivity is not common.

Skin tests to diagnose penicillin allergy

In the immediate reactions you start with a prick test or skin allergy skin test. One or more determinants can be used and, if the answer is negative, the next step is to do an intradermal test.

The two are usually performed on the forearm and reading takes place at 15 or 20 minutes. However, in non-immediate reactions you can start directly with intradermal tests with readings at 20 minutes and at 48 and 72 hours.

While doing the intradermal tests, systemic reactions may appear. This, especially, when numerous preparations are used at the same time.

Desensitization

In desensitization, a re-administration of the antibiotic is made to reach the therapeutic dose.

Desensitization involves the re-administration of the antibiotic that has resulted in an allergic reaction in progressive doses until the therapeutic dose is reached.

Desensitization It is reversible and depends on the continuous presence of the antibiotic in the body. It loses its effectiveness when you suspend administration for a period exceeding 48 hours.

Read also: Drug allergy: diagnosis and symptoms

conclusion

The antibiotic group of penicillin is prescribed very frequently, and because of that, in sensitized people, allergic reactions occur that can be lethal.

Therefore, It is important to diagnose true allergies properly and in a timely manner to antibiotics of pseudoallergenic reactions.

Add a Comment

Your email address will not be published. Required fields are marked *